Louisiana, 2008

Lightning Strikes in Louisiana, June 25, 2008

June 25, 2008 · NWS LIX · 5 events in 3 counties and zones

Isolated strong thunderstorms moved across areas of southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong thunderstorms moved across areas of southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 25, 3:50 AM CST, 8 hours 25 minutes earlier.

Area forecast discussion, Jun 25, 3:50 AM CST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
450 AM CDT WED JUN 25 2008

.SHORT TERM...
CURRENT ANALYSIS SUPPORTS THE ADVERTISED TRENDS BY THE MODELS...
BASICALLY TRANSITIONING BACK TO A NORMAL TO SLIGHTLY WETTER THAN
NORMAL PATTERN. A GENERAL WEAKNESS AND MID/UPPER LEVEL TROUGH IS
OVER THE LOWER MS VALLEY EARLY THIS MORNING WITH WATER VAPOR
IMAGERY LOOPS SHOWING NUMEROUS DISTURBANCES/PERTURBATIONS ROTATING
THROUGH THE WESTERN AND CENTRAL GULF COAST REGION...SOME FROM THE
WEST AND SOME FROM THE SOUTH. AREA OBSERVED SOUNDINGS AND GOES
SOUNDER PW DATA SHOW A CONTINUED MOISTENING OF THE AIR COLUMN
OVER THE LAST 24 HOURS. LOOKING THE MOS GUIDANCE OVER THE LAST DAY
OR SO...THE GFS HAS BEEN BOUNCING ALL OVER THE PLACE WITH REGARDS
TO POPS TODAY...AND THE MIDDLE OF THE ROAD LOOKS ABOUT RIGHT WHICH
IS CLOSE TO THE PREVIOUS FORECAST PACKAGE. FOR WHATEVER
REASON...THE GFS HAS BEEN LOW ON THE FIRST PERIOD POP WITH THE 00Z
RUN THE LAST COUPLE DAYS...AND THIS LOOKS TO BE THE CASE AGAIN
TODAY. LOOK FOR 40 TO 50 PERCENT COVERAGE OF SHOWERS AND
THUNDERSTORMS TODAY EXCEPT WILL KEEP A LOWER 30 PERCENT POP ALONG
THE MS COAST. 500 MB TEMPERATURES WILL REMAIN DOWN AROUND -10
C...SO STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE IN AREAS OF
HIGHER AMBIENT TEMPERATURE...AND NEAR COLLISIONS OF LAKE/SEABREEZE
AND CELL OUTFLOW BOUNDARIES. LIKE YESTERDAY...SLOW MOVING HEAVY
RAIN AREAS MAY RESULT IN LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3
INCHES IN A SHORT PERIOD OF TIME.

THURSDAY...THE SAME BASIC PATTERN WILL REPEAT...EXCEPT FURTHER
MOISTENING OF THE ATMOSPHERE SHOULD MAKE THE RAIN CHANCE ABOUT 10
TO 20 PERCENT HIGHER THAN TODAY. LOCALLY HEAVY RAINFALL IS LIKELY
AGAIN.

.LONG TERM...
FRIDAY LOOKS SIMILAR TO THURSDAY WITH ANOTHER DISTURBANCE ALOFT
MOVING NORTH OUT OF THE GULF INTO THE MEAN MID/UPPER TROUGH OVER
THE AREA. WILL KEEP HIGH END CHANCE POP FOR SCATTERED
THUNDERSTORMS.

A BIT MORE RIDGING AT ALL LEVELS IS FORECAST ON SATURDAY...
HOWEVER...AIR COLUMN WILL REMAIN MOIST WITH AN ACTIVE SEABREEZE
PATTERN EXPECTED TO CONTINUE A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS. SAME SENSIBLE WEATHER IS EXPECTED ALTHOUGH THE
PATTERN WILL CHANGE SOMEWHAT AS A DEEP UPPER LOW/TROUGH MOVES INTO
THE GREAT LAKES DOWN TO THE MID MISSISSIPPI AND OHIO VALLEYS.
THE ORIENTATION OF THIS TROUGH EARLY TO MIDDLE OF NEXT WEEK MAY
EXPOSE OUR AREA TO NORTHWEST FLOW DISTURBANCES. WILL MAINTAIN NEAR
CLIMATOLOGY TEMPERATURES AND RAIN CHANCES. 22

&&

.AVIATION...
TEMPORARY MVFR VISIBILITIES POSSIBLE AT MCB AROUND SUNRISE THIS
MORNING. SCATTERED CONVECTION POSSIBLE AT ANY OF THE TERMINALS LATE
MORNING AND DURING THE AFTERNOON...WITH THE SMALLEST CHANCE AT GPT.
GUSTS WITH TSRA COULD CERTAINLY GET TO 30 TO 35 KNOTS. OUTSIDE OF
CONVECTION...NOT EXPECTING ANY WEATHER ISSUES FOR THE AFTERNOON AND
OVERNIGHT TONIGHT. 35

&&

.MARINE...
ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE THROUGH THE
FORECAST PERIOD. OUTSIDE OF THUNDERSTORMS...NO SIGNIFICANT MARINE
ISSUES EXPECTED FOR THE REMAINDER OF THE WEEK. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  91  68  88  69 /  40  20  60  30
BTR  91  73  89  72 /  50  20  60  30
MSY  90  75  88  75 /  40  20  50  30
GPT  90  73  88  72 /  30  20  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 25, 10:21 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1121 AM CDT WED JUN 25 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-261200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1121 AM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AS AN UPPER
LEVEL DISTURBANCE MOVES THROUGH THE AREA. ISOLATED THUNDERSTORMS
COULD BECOME STRONG TO SEVERE...WITH THE MAIN THREATS BEING
FREQUENT CLOUD TO GROUND AND CLOUD TO WATER LIGHTNING...DAMAGING
STRAIGHT LINE WINDS...AND HAIL UP TO PENNY SIZE. CONDITIONS WILL
BE FAVORABLE FOR THE FORMATION OF WATERSPOUTS OVER THE COASTAL
WATERS AND NEAR SHORE BAYS...RIVERS...TIDAL LAKES...AND OVER THE
MARSHES AND SWAMPS.

MOVEMENT OF THE SHOWERS AND THUNDERSTORMS WILL BE TO THE EAST AND
NORTHEAST AT 5 TO 1O MILES AN HOUR...HOWEVER...A FEW THUNDERSTORMS
COULD MOVE SLOWER OR REFORM OVER THE SAME AREA. THIS MAY RESULT IN
LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD
OF TIME...WHICH WOULD CAUSE PONDING OF WATER ON ROADWAYS AND OTHER
POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY
AND FRIDAY...MAINLY FROM LATE MORNING TO EARLY EVENING...EXCEPT
FOR THE TYPICAL ISOLATED NIGHTTIME AND EARLY MORNING THUNDERSTORMS
IN THE COASTAL WATERS AND SOME NEAR SHORE AREAS. A FEW STRONG
STORMS AND LOCALLY HEAVY RAIN ARE EXPECTED. SCATTERED
THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER THE WEEKEND THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 25, 10:06 AM CST, 2 hours 9 minutes before
MSZ082-251645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1106 AM CDT WED JUN 25 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING ACROSS
EASTERN JACKSON COUNTY...

AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL ABOUT 5 MILES
NORTHEAST OF ESCATAWPA...MOVING NORTHEAST AT 7 MPH.

EXPECT SMALL HAIL...FREQUENT DANGEROUS LIGHTNING...AND WINDS GUSTS
UP TO 40 MPH IN THE PATH OF THIS STORM. THIS THUNDERSTORM HAS THE
POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING
WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Special weather statement, Jun 25, 10:54 AM CST, 1 hour 21 minutes before
LAZ048-251800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1154 AM CDT WED JUN 25 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING ACROSS
NORTHERN EAST BATON ROUGE PARISH...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL ABOUT 2 MILES
SOUTH OF ZACHARY...MOVING NORTHEAST AT 8 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  ZACHARY BY 1205 PM
  PRIDE BY 1255 PM

WIND GUSTS TO 40 MPH AND PEA SIZE SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND
PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Special weather statement, Jun 25, 11:17 AM CST, 58 minutes before
MSZ068-069-251815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1217 PM CDT WED JUN 25 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING ACROSS
WILKINSON AND AMITE COUNTIES...

AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL 3 MILES
SOUTHWEST OF GLOSTER...MOVING NORTHEAST AT 8 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  GLOSTER BY 1235 PM
  CROSBY BY 100 PM

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
ALSO EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Special weather statement, Jun 25, 11:20 AM CST, 55 minutes before
MSZ077-080-251800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1220 PM CDT WED JUN 25 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING ACROSS
SOUTHERN PEARL RIVER COUNTY AND NORTHERN HANCOCK COUNTY...

AT 1216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL 7 MILES EAST OF
PICAYUNE...MOVING NORTHEAST AT 7 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Special weather statement, Jun 25, 11:32 AM CST, 43 minutes before
MSZ080-081-251830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1232 PM CDT WED JUN 25 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING ACROSS
NORTHERN HARRISON COUNTY...

AT 1229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL 17 MILES
SOUTHWEST OF WIGGINS...MOVING NORTHEAST AT 6 MPH.

WIND GUSTS TO 40 MPH MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Special weather statement, Jun 25, 11:58 AM CST, 17 minutes before
LAZ037-038-MSZ069-070-251900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1258 PM CDT WED JUN 25 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING ACROSS THE
LOUSISIANA MISSISSIPPI STATE LINE...

AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL 10 MILES NORTH OF
GREENSBURG...OR ABOUT 5 MILES NORTHEAST OF EASLEYVILLE...MOVING
NORTHEAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  GILLSBERG BY 105 PM
  KENTWOOD BY 140 PM
  OSYKA BY 200 PM

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 lightning. Local standard time, as filed.

Lightning, Tangipahoa

When
June 25, 12:15 PM CST
Where
Tangipahoa County, 3 mi W of Amite
Property damage
$15,000
Reported by
Newspaper
Coordinates
30.720, -90.550

Twelve cows were killed on a farm when a lightning strike caused the tree they were standing under to fall on them.

Lightning, East Baton Rouge

When
June 25, 1:41 PM CST
Where
East Baton Rouge County, Baton Rouge
Property damage
$10,000
Reported by
Newspaper
Coordinates
30.470, -91.170

A lightning strike resulted in a fire in the attic of a house.

Lightning, St. Tammany

When
June 25, 3:00 PM CST
Where
St. Tammany County, Lacombe
Property damage
$1,000
Reported by
Newspaper
Coordinates
30.320, -89.930

Lightning stikes set a detached garage on fire caused about one acre of land in Big Branch Marsh National Wildlife Refuge to burn.

Lightning, St. Tammany

When
June 25, 3:07 PM CST
Where
St. Tammany County, Mandeville
Property damage
$50,000
Reported by
Newspaper
Coordinates
30.370, -90.080

A lightning strike caused a fire in the attic of a house that resulted in major damage to the roof and upper level of the home.

Lightning, St. Tammany

When
June 25, 3:16 PM CST
Where
St. Tammany County, Mandeville
Property damage
$5,000
Reported by
Newspaper
Coordinates
30.370, -90.080

A lightning strike caused a fire in the attic of a house that resulted in minor damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121131, 121114, 121136, 121133, 121134.